Thank you for your inquiry.
It appears most likely that the child you described did have an IgE-mediated reaction to piperacillin-tazobactam.
In my opinion, based on best available evidence, such reactions are most often side chain-dependent (1-3), and based on the fact that he has received several beta-lactam antibiotics in the past without difficulty, it is highly likely that he could tolerate administration of another beta-lactam drug.
However, you do have the capacity to refine your judgment in this regard with the following tests:
1. Skin test to penicillin with benzylpenicilloyl polylysine and aqueous penicillin G.
2. Skin test to piperacillin-tazobactam as described in Reference Number 1 which should be available to you online without charge.
3. You could also consider a skin test to any other beta-lactam antibiotic you plan to administer. In addition, there are several ImmunoCAPs available to beta-lactam antibiotics you could employ as well.
I might add parenthetically, I am not aware of an ImmunoCAP to piperacillin and could not find any reference to a piperacillin ImmunoCAP online, but you may have such availability in South Africa of which I am not aware.
But I would caution you in regards to your second question regarding the predictive capacity of a serum specific IgE to piperacillin. The reliability of in vitro testing to this drug, irrespective of the condition of the patient being evaluated, has not been firmly established for this drug. There is at least one instance of a negative in vitro test (as well as a negative skin test) in patients with documented a documented allergic reaction to this agent. Therefore, in summary:
1. I think it is highly likely that your patient could take other beta-lactam antibiotics, and that the piperacillin-tazobactam reaction was side chain-dependent. In other words, it is doubtful that cross-reactivity would be present in view of previously reported reactions and the fact that your patient has taken beta-lactam antibiotics without difficulty in the past.
2. Of course, an ImmunoCAP to piperacillin might be helpful in your patient, but the results would not be entirely trustworthy based upon published literature (1-3). I would strongly consider supplementing the in vitro test with a skin test as mentioned above.
3. To further refine your decision regarding the administration of other beta-lactam drugs, you could certainly test to the penicillin moiety itself, and skin tests as well as in vitro tests have been used to accurately predict hypersensitivity reactions to a number of different beta-lactam drugs. When you choose a specific drug to administer, you could employ such tests prior to the administration of this agent.
Finally, there is a recent excellent review by Drs. Romano and Caubet (4) of antibiotic allergy which contains a section on cross-reactivity to beta-lactam drugs which you might find helpful.
Thank you again for your inquiry and we hope this response is helpful to you.
1. Romano A, Di Fonso M, Viola M, Adesi FB, Venuti A. Selective hypersensitivity to piperacillin. Allergy 2000; 55:787.
2. Rank MA and Park MA. Anaphylaxis to piperacillin-tazobactam despite a negative penicillin skin test. Allergy 2007 Aug; 62(8):964-5.
3. Ross RB, Babin S, Hsu YP, Blessing-Moore J, Lewiston NJ. Allergy to semisynthetic penicillins in cystic fibrosis. J Pediatr 1984; 104:460-466.
4. Romano A and Caubet J-C: Antibiotic Allergies in Children and Adults: From Clinical Symptoms to Skin Testing Diagnosis. The Journal of Allergy and Clinical Immunology: In Practice 2014 (January); 2(1):3-12.
Phil Lieberman, M.D.